Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Denver/Boulder, CO

August 8, 2024Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 8, 2024, 5:07 PM MDT for Jefferson County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2024, 5:07 PM MDT (23:07 UTC)
Expired
Aug 8, 2024, 7:18 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Jefferson County, CO

The radar

The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS55 KBOU 082307
FFWBOU
COC059-090200-
/O.NEW.KBOU.FF.W.0013.240808T2307Z-240809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
507 PM MDT Thu Aug 8 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Quarry burn scar in...
  Central Jefferson County in central Colorado...

* Until 800 PM MDT.

* At 507 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Quarry Burn Scar. The expected rainfall rate 
  is 0.25 to 0.5 inches in 15 minutes. Flash flooding is ongoing or 
  expected to begin shortly.
  Excessive rainfall over the warning area will cause debris flows 
  near steep terrain. The debris flow can consist of rock, mud, 
  vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Quarry Burn
           Scar.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of areas in and around
           the Quarry Burn Scar.

* Some locations that will experience flash flooding include...
  Mainly rural areas of Central Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks...streams...and 
ditches in the Quarry Burn Scar. Debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3953 10518 3954 10518 3955 10516 3955 10513
      3953 10517

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 15 MINUTES

$$

RPK
2 follow-up statements
791 
WGUS75 KBOU 090033
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
633 PM MDT Thu Aug 8 2024

COC059-090200-
/O.CON.KBOU.FF.W.0013.000000T0000Z-240809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
633 PM MDT Thu Aug 8 2024

...FLASH FLOOD WARNING FOR THE QUARRY BURN SCAR REMAINS IN EFFECT 
UNTIL 8 PM MDT THIS EVENING FOR CENTRAL JEFFERSON COUNTY...

At 633 PM MDT, Doppler radar indicated thunderstorms earlier 
produced heavy rain over the Quarry Burn Scar. Between 0.3 and 0.5 
inches of rain may have fallen. Flooding impacts will continue, but 
no additional rainfall is expected. Flash flooding is ongoing or 
expected to begin shortly.
Excessive rainfall over the warning area will cause debris flows 
near steep terrain. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Quarry Burn Scar.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of areas in and around
         the Quarry Burn Scar.

Some locations that will experience flash flooding include...
  Mainly rural areas of Central Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks...streams...and 
ditches in the Quarry Burn Scar. Debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3954 10518 3955 10516 3955 10513 3953 10517
      3953 10518

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RPK
741 
WGUS75 KBOU 090118
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
718 PM MDT Thu Aug 8 2024

COC059-090128-
/O.CAN.KBOU.FF.W.0013.000000T0000Z-240809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
718 PM MDT Thu Aug 8 2024

...FLASH FLOOD WARNING FOR THE QUARRY BURN SCAR IS CANCELLED FOR 
CENTRAL JEFFERSON COUNTY...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
closures.

&&

LAT...LON 3954 10518 3955 10516 3955 10513 3953 10517
      3953 10518

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:53 PM MDT, 2 hours 14 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas as stronger storms will produce locally heavy rainfall. Some drying possible by the middle of next week.
  • Cool temperatures today and Friday, then gradually warming this weekend and returning to near normal temperatures by early next week.
Area forecast discussion, Aug 8, 2:53 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
253 PM MDT Thu Aug 8 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  each day. The primary threat will be flash flooding on the
  recent burn areas as stronger storms will produce locally heavy
  rainfall. Some drying possible by the middle of next week.

- Cool temperatures today and Friday, then gradually warming this
  weekend and returning to near normal temperatures by early next
  week.

&&

.SHORT TERM /Through Friday/...
Issued at 230 PM MDT Thu Aug 8 2024

There has been low clouds and drizzle for most of the day across
the plains. Some pockets of sunshine have developed mainly on the
north side of the Palmer Divide and the southern part of the
Denver metro. To the west of the Continental Divide and over South
Park, there has been mostly sunny skies all day and that has
developed enough instability for a few storms to form. As these
storms head eastward over the plains, they have weakened due to
limited instability. This is expected to continue through the
afternoon and evening.

Tonight, there is a shortwave trough that will move across our
forecast area. Showers and a few storms will continue across all
of our forecast area although they are not expected to be very
intense.

Low clouds and drizzle is again expected for much of the morning
hours tomorrow. The base of the foothills will be favored for the
most rainfall during the morning. The clouds are expected to mix
out sooner in the day tomorrow and a decent amount of sunshine may
develop on the plains in the early afternoon. Storms will develop
over the higher terrain in the afternoon ahead of a shortwave
trough. They will then spread eastward onto the plains but due to
limited instability, they are not expected to be severe. There is
a threat for burn area flash flooding but the limited instability
will keep the threat low. Otherwise, high temperatures will be
well below normal with highs in the upper 60s to low 70s across
the plains.

&&

.LONG TERM /Friday night through Thursday/...
Issued at 230 PM MDT Thu Aug 8 2024

Showers and scattered thunderstorms are expected to move
southeastward through the course of Friday evening, with a
gradual decrease from northwest with the passage of a weak
disturbance and gradual stabilization.

For Saturday, we'll continue to see gradual moderation in the
temperatures, although it will still be several degrees below
normal. There will be more instability, with MLCAPE increasing to
500-1400 J/kg across the plains. Thus, a couple stronger to
severe storms will be possible, likely along a ribbon of
instability between more sunshine and still some lingering
stratus/richer low level moisture over the eastern plains.

For Sunday, the higher low level moisture and instability axis is
expected to shift eastward across the plains, as a downslope
component develops in/near the Front Range. Thus, the stronger
storm threat should push farther east, while storms closer to the
Front Range will be higher based. The downslope component will
also drive up temperatures, with highs returning to near normal
levels, at least for the Front Range and I-25 Corridor.

Monday through Thursday of next week, generally flat ridging is
expected as the upper level ridge elongates over the southern
tier of the United States. This could allow for a couple weak
passing shortwaves. The most promising (low confidence here in the
Day 4 time frame) appears to arrive sometime Monday so storm
coverage and intensity could see another increase then. The
monsoonal moisture plume is expected to get stretched just south
of us in this pattern, but we'll still be on the northern fringe
with sufficient moisture for scattered afternoon and evening
showers and storms expected most days. Ensemble guidance suggests
temperatures averaging near normal levels as well.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1215 PM MDT Thu Aug 8 2024

The low clouds are forecast to stay for the majority of the TAF
period. There may be some breaks in the clouds this afternoon and
tomorrow afternoon but any breaks will be short-lived. Ceilings
around 2-3 kft are expected this afternoon and then will lower to
between 300-800 feet later tonight. DEN and BJC may continue to
have lower ceilings this afternoon, however.

There may be some showers and perhaps a thunderstorm that forms
over the terminal this evening and into the overnight period. Any
storms that form would have minimal impacts on the terminals due
to limited instability.

&&

.HYDROLOGY...
Issued at 230 PM MDT Thu Aug 8 2024

There will be thunderstorms around the burn areas today and
tonight but with a lack of instability, the threat for flash
flooding is very limited.

On Friday, a round of thunderstorms is expected to form in the
afternoon. There will again be limited instability but it is still
possible that flash flooding occurs over the recent burn areas.
Therefore, a limited threat is forecast for the burn areas.

Scattered to numerous storms can be expected Saturday through
Monday. At this point, Saturday and Monday appear to have the
greatest risk of storms with locally heavy rain and local flooding
issues in the recent burn scars, but almost every day will have
some threat as precipitable water values remain above average and
we'll be on the northern fringe of the monsoonal moisture plume.
Slight/gradual drying is expected toward the middle of next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Danielson
LONG TERM...Barjenbruch
AVIATION...Danielson
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 8, 10:58 AM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Thu Aug 8 2024

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Thu Aug 8 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be much cooler today with rain showers and low clouds.
Isolated to scattered thunderstorms will be possible mainly west
of the Continental Divide and south of I-70. Small hail, heavy
rain, and wind gusts to 45 mph will be possible under these
storms. To the north of I-70, chances for thunderstorms will be
low, but can't be ruled out. Due to a moist airmass in place, any
storm that forms will be capable of producing heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Cool and wet conditions will continue for Friday. Then a gradual
warming trend can be expected with temperatures returning closer
to normal by early next week. Scattered to numerous showers and
thunderstorms can be expected each day, some with locally heavy
rain. The threat of flash flooding will continue each day over the
recent burn areas. Isolated storms could also become strong to
severe on the plains, mainly Saturday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:44 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln31 min
Aug 7, 6:54 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln2 hr

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.